A lesson from Laryngospasm and Bronchospasm: Pathophysiology, Risks, and Anesthetic Management

Anesthesia-Induced Risk Factors for Bronchospasm

Bronchospasm during anesthesia can be precipitated by various pharmacological agents commonly used in perioperative care. Notably, desflurane, a volatile anesthetic agent, is known for its potential to irritate the airways, particularly at higher concentrations or in patients with preexisting airway hyperreactivity. β-blockers, while useful in managing cardiovascular conditions, can induce bronchoconstriction by blocking β2-adrenergic receptors, which are responsible for bronchodilation. Nonsteroidal anti-inflammatory drugs (NSAIDs) are another class of medications that can provoke bronchospasm, especially in patients with aspirin-exacerbated respiratory disease (AERD), where inhibition of cyclooxygenase leads to an imbalance in pro- and anti-inflammatory mediators.

Cholinesterase inhibitors, such as neostigmine, used to reverse neuromuscular blockade, can contribute to bronchospasm through their parasympathomimetic effects, which increase bronchial smooth muscle tone. Additionally, histamine-releasing drugs like atracurium, mivacurium, sodium thiopental, and morphine can cause direct bronchoconstriction by triggering histamine release from mast cells. This histamine release results in increased airway resistance and can complicate ventilation during anesthesia.

The occurrence of bronchospasm is also closely tied to the depth of anesthesia. The bronchospasm reflex is highly dependent on maintaining an adequate depth of anesthesia; inadequate anesthesia depth during surgical stimulation or mechanical manipulation of the airway, particularly during endotracheal intubation, can significantly increase the risk of bronchospasm. This is because an insufficiently anesthetized patient is more likely to experience exaggerated reflex responses, including bronchoconstriction, in response to these stimuli.

In cases where bronchospasm occurs after induction in a patient without known risk factors for airway hyperreactivity, it is essential to consider pulmonary aspiration of gastric contents as a potential cause. Aspiration can lead to chemical pneumonitis and secondary bronchospasm, further complicating the clinical picture and requiring prompt recognition and management to prevent severe respiratory complications.

Understanding these pharmacological and reflex causes is critical for anesthesia providers to anticipate, recognize, and mitigate the risks associated with bronchospasm during the perioperative period, ensuring safer outcomes for patients.

Free lesson

This lesson is part of “Laryngospasm and Bronchospasm: Pathophysiology, Risks, and Anesthetic Management”

Lesson 15 of 21

Unlock all 21 lessons, the quiz, and 1.5 Class A credits. 1.5 of those count toward pharmacology.

More free lessons from this module